Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 125, NWS Blacksburg, VA

May 12, 2011Greenbrier County, Summers County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 12, 2011, 2:11 PM EDT for Greenbrier County, Summers County, West Virginia. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2011, 2:11 PM EDT (18:11 UTC)
Expired
May 12, 2011, 3:15 PM EDT
In force
64 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Greenbrier County, WV, Summers County, WV

The radar

The Charleston,WV radar (KRLX), 107 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 2:49 PM EDTHAIL 1Rupert, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

990 
WUUS51 KRNK 121811
SVRRNK
WVC025-089-121915-
/O.NEW.KRNK.SV.W.0125.110512T1811Z-110512T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
211 PM EDT THU MAY 12 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA
  NORTHEASTERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 315 PM EDT.

* AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR QUINWOOD...OR 9 MILES NORTH OF RUPERT...AND MOVING SOUTHEAST
  AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  QUINWOOD...
  DUO...
  ANJEAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3822 8035 3811 8035 3806 8028 3804 8016
      3806 8010 3800 8000 3769 8081 3787 8082
      3788 8076 3794 8081 3798 8078 3802 8080
      3803 8082 3809 8083 3810 8081 3809 8071
      3827 8044
TIME...MOT...LOC 1811Z 325DEG 16KT 3806 8066

$$

KK
2 follow-up statements
293 
WWUS51 KRNK 121833
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 PM EDT THU MAY 12 2011

WVC025-089-121915-
/O.CON.KRNK.SV.W.0125.000000T0000Z-110512T1915Z/
GREENBRIER WV-SUMMERS WV-
233 PM EDT THU MAY 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTHEASTERN SUMMERS AND GREENBRIER COUNTIES...

AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ANJEAN...OR 6 MILES NORTHEAST OF RUPERT...MOVING
SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  ANJEAN...
  MEADOW BLUFF...
  WILLIAMSBURG...
  ASBURY...
  MAXWELTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. TURN AROUND DONT DROWN!

&&

LAT...LON 3822 8035 3811 8035 3806 8028 3804 8016
      3806 8010 3800 8000 3769 8081 3787 8082
      3788 8076 3794 8081 3798 8078 3802 8080
      3803 8082 3809 8083 3810 8081 3809 8071
      3827 8044
TIME...MOT...LOC 1833Z 325DEG 16KT 3800 8060

$$

KK
887 
WWUS51 KRNK 121908
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT THU MAY 12 2011

WVC025-089-121918-
/O.EXP.KRNK.SV.W.0125.000000T0000Z-110512T1915Z/
GREENBRIER WV-SUMMERS WV-
308 PM EDT THU MAY 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SUMMERS AND
GREENBRIER COUNTIES EXPIRES AT 315 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3822 8035 3811 8035 3806 8028 3804 8016
      3806 8010 3800 8000 3769 8081 3787 8082
      3788 8076 3794 8081 3798 8078 3802 8080
      3803 8082 3809 8083 3810 8081 3809 8071
      3827 8044
TIME...MOT...LOC 1908Z 325DEG 16KT 3787 8049

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 10:18 AM EDT, 3 hours 53 minutes earlier.

Area forecast discussion, May 12, 10:18 AM EDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1018 AM EDT THU MAY 12 2011

.SYNOPSIS...
THE FRONTAL BOUNDARY THAT HAS BEEN SITUATED ACROSS THE OHIO VALLEY
AND CENTRAL APPALACHIANS THE PAST FEW DAYS WILL SLIDE EAST
TONIGHT AS A WARM FRONT...STALLING ACROSS THE BLUE RIDGE INTO FRIDAY. A
STRONG LOW PRESSURE SYSTEM WORKS INTO THE AREA THIS WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
RADAR INDICATES A FEW PULSE THUNDERSTORMS HAVE DEVELOPED JUST TO
THE NORTH OF GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA THIS
MORNING. WHILE MOVEMENT OF THESE STORMS IS SLOW...STILL WARRANTS
INCREASING RAIN CHANCES ACROSS THE NORTHERN TIER OF COUNTIES IN
OUR FORECAST REGION. THE OTHER MAIN ADJUSTMENT TO THE MORNING
FORECAST PACKAGE WAS TO ADJUST THE HOURLY TEMPERATURE CURVE. LOW CLOUD
COVER ACROSS THE REGION WILL LIMIT HEATING UNTIL WELL INTO THE
AFTERNOON. EXPECT THAT AS CLOUDS BREAK UP AFTER AROUND 2
PM...HEATING WILL INCREASE SIGNIFICANTLY TOWARD OUR DAYTIME HIGHS.

.PREVIOUS DISCUSSION...

MADE SOME MINOR MODIFICATIONS TO THE FORECAST THIS MORNING AS HAD
SOME SHOWERS AND ISOLATED TSRA ACROSS SE WV INTO THE NRV FADING
OUT AS THEY MOVE EAST OF THE BLUE RIDGE. LATEST MODELS SUGGEST
POTENTIAL EWD SHIFT IN PRECIP/CONVECTION THIS AFTN...BUT WILL
LEAVE IT HIGHEST TOWARD THE WEST AND WAIT FOR BETTER TRENDS IN
RADAR UPSTREAM FOR ANY ADJUSTMENTS.

.PREVIOUS DISCUSSION...

FRONTAL BOUNDARY HAS BEEN STATIONARY ACROSS SRN OHIO SOUTH INTO
NW NC THIS MORNING. PWATS REMAIN HIGH...ALMOST 200 PERCENT OF
NORMAL WITH A HUMID AIRMASS IN PLACE. A FEW SHOWERS/ISOLATE
THUNDER POPPING UP ACROSS THE MTN EMPIRE THIS MORNING WITH MAIN
CONVECTIVE INITIATION REMAINING FURTHER NW INTO OHIO AND MICHIGAN.

MODELS IN AGREEMENT ON DEVELOPING ISOLATED TO SCT SHRA/TSRA FROM WV
SE INTO NRN NC THIS MORNING ON THE NE PERIPHERY OF THE UPPER RIDGE.
AIRMASS IS STABLE ACROSS THE ERN HALF OF THE CWA WITH HIGH PRESSURE
SITUATED FROM THE MID ATLANTIC COAST SOUTH INTO ERN NC.

THE THREAT OF STORMS LATER TODAY WILL BE ALONG THE THETA-E SFC RIDGE
WITH THE FRONTAL BOUNDARY SLOWLY EDGING EWD THIS EVENING. WEAK UPPER
VORT MOVING ACROSS THE NRN EDGE OF THE 5H RIDGE MAY SLIDE SE INTO
NRN VA/WV LATE THIS AFTN TO ENHANCE POTENTIAL FOR MORE ORGANIZED
CONVECTION AS OPPOSED TO PULSE/MULTICELL AS EXPERIENCED WEDNESDAY.
ATTM...SPC HIGHLIGHTS THIS THREAT OVER THE ERN OHIO VALLEY INTO THE
CENTRAL APPS. WILL HIGHLIGHT WRN PORTIONS OF OUR CWA FOR SLIGHT RISK
OF SVR TSRA FOR LATE THIS AFTN AND EVENING.

WILL GO WITH HIGH CHANCE TO LOW LIKELY POPS ACROSS THE FAR WRN CWA
THIS AFTN INTO THE EVENING...WITH LOWER POPS IN THE SE.

OTHERWISE...CLOUD COVER/FOG THIS MORNING WILL BE SLOW TO
ERODE...LEADING TO ANOTHER MILD BUT SOMEWHAT HUMID DAY FOR MID MAY.
LOOKING AT HIGHS IN THE 70S AGAIN...WITH LIMITED SUNSHINE.

TONIGHT...THE SHORTWAVE PASSES BY TO THE NE/EAST WITH CONVECTIVE
THREAT SLIDING SOUTH AND EAST. WILL CONTINUE TO KEEP LOWER POPS IN
THE 20-30 RANGE IN OVERNIGHT GIVEN SW FLOW AND FRONTAL BOUNDARY
SLIDING EAST. ATTM...THE CLOUD COVER IN THE WEST WILL BE LESS
OVERNIGHT THAN THE PREVIOUS AS SFC FLOW STEERS MORE SOUTH COMPARED
TO THE LIGHT SE FLOW THIS MORNING. HOWEVER...THE PIEDMONT AND
FOOTHILLS COULD AGAINS SEE LOWER CLOUDS AND FOG LATE TONIGHT.

LOWS REMAIN MILD WITH UPPER 50S TO LOWER 60S.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
EXPECT AN ACTIVE FORECAST PERIOD WITH AT LEAST CHANCE POPS OF
SHOWERS AND STORMS FOR THE DURATION...WITH MANY PARTS OF THE
AREA ALREADY EXPECTING LIKELY POPS DURING SOME OF THE PERIOD. THE
ACTIVITY WILL COME FROM THE INFLUENCE OF AN SLOW MOVING UPPER LOW
THAT WILL BE APPROACHING THE AREA FRIDAY INTO SATURDAY AS AN UPPER
RIDGE SHIFTS TO OUR EAST. ABUNDANT MOISTURE WILL HAVE A FETCH OFF
THE WESTERN GULF OF MEXICO INTO OUR REGION. UPPER LEVEL DYNAMICS
IN ADVANCE OF THE LOW WILL HELP ALLOW FOR THE SHOWER AND
THUNDERSTORM DEVELOPMENT. BY SATURDAY NIGHT...THE ASSOCIATED
SURFACE LOW AND OCCLUDED FRONT...WARM FRONT AND COLD FRONT TRIPLE
POINT IS PROGGED TO PROGRESS ACROSS THE REGION. THIS WILL ALLOW
FOR VERY GOOD COVERAGE OF PRECIPITATION LATE SATURDAY NIGHT INTO
EARLY SUNDAY. BY SUNDAY AFTERNOON...THE SURFACE FEATURES WILL HAVE
SHIFTED TO OUR EAST...BUT THE MAIN UPPER LOW WILL STILL BE
OVERHEAD. ANTICIPATING STEEP LAPSE RATE SHOWERS THROUGH THE
DAY...WITH A GENERAL TREND TOWARDS LOWER PRECIPITATION CHANCES BY
THE AFTERNOON.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
OMEGA BLOCK OVER THE ROCKIES WILL BECOME A REX BLOCK WITH HIGHER
HEIGHTS JUST SOUTH OF HUDSON BAY NORTH OF A CLOSED LOW OVER
WESTERN KY/TN...INTO WEDNESDAY. BOTH THE ECMWF AND THE GFS DUMP
ADDITIONAL DISTURBANCES INTO THE CLOSED UPPER LOW...WHICH WILL
KEEP THE WEATHER DAM...WET AND COOL THROUGH JUST ABOUT THE ENTIRE
LONG TERM. WATER PROBLEMS MAY BECOME AN ISSUE WITH SO MANY DAYS OF
SHOWERS AND STORMS. AS THE GYRE DIVES SOUTH OF THE CWA INTO EARLY
NEXT WEEK...TEMPS WILL STRUGGLE TO GET TO THE LOWER 70S
REGION WIDE.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
THE SKIES CLEARED OUT AT TIMES EARLY THIS MORNING IN BLF ALLOWING
FOG TO DROP VSBYS DOWN TO BELOW 1SM AT TIMES. THE WRN EDGE OF THE
LOWER CLOUDS CONTINUES TO HUG THE BLF AREA BUT BY LATE MORNING
THINK BLF WILL BE VFR. FOR THE REST OF THE AREA...LOOKING AT IFR
TO MVFR CONDITIONS IMPROVING TO LOW END VFR BY EARLY AFTN.

STILL LOOKING AT TOWERING CU STARTING TO DEVELOP THIS AFTN AND/OR
MOVING IN FROM THE WV MTNS/VA HIGHLANDS. MODELS HAVE SHIFTED THE
PRECIP POTENTIAL FURTHER EAST BUT NOT BY MUCH...SO WILL STILL
MAINTAIN CB FROM ROANOKE WEST LATE THIS AFTN INTO THE EVENING WITH
VCSH AT LWB/BLF/BCB AFTER 21Z. AS WITH ANY THUNDERSTORM THAT
AFFECTS THE AIRPORT IT SHOULD BE LIMITED TO UNDER AN HOUR BUT WILL
BRING VSBYS DOWN IN HEAVIER RAINS.

TONIGHT...THE PROGRESSION OF THE WARM FRONT TO THE BLUE RIDGE WILL
CAUSE LOWER CIGS/VSBYS TO OCCUR FROM ROANOKE EAST...BUT THINK FROM
BLACKSBURG WEST...THE MAIN THREAT WILL BE FOG...AND COULD BE DENSE
AFTER MIDNIGHT AS SKIES CLEAR BEHIND THE WARM FRONT.

EXPECT A SIMILAR WEATHER PATTERN TO HOLD FOR FRIDAY ACROSS OUR
AREA...WITH WEAK IMPULSES TRIGGERING SPOTTY SHOWER AND
THUNDERSTORM ACTIVITY ACROSS THE REGION...ALTHOUGH CHANCES FURTHER
EAST WILL BE HIGHER FOR PRECIP. THIS WEEKEND HOWEVER AS AN UPPER LEVEL
LOW APPROACHES OUR REGION... WHICH WILL INCREASE OUR CHANCE FOR
SHOWERS AND THUNDERSTORMS INTO THE BEGINNING OF NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF/WP
NEAR TERM...NF/WP
SHORT TERM...DS
LONG TERM...KM
AVIATION...NF/WP
Hazardous weather outlook, May 12, 4:14 AM EDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 AM EDT THU MAY 12 2011

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-130815-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
414 AM EDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS THAT DEVELOP THIS AFTERNOON INTO THE EVENING COULD
BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE
HAIL. IN ADDITION...TORRENTIAL DOWNPOURS COULD LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-130815-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
414 AM EDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 12, 10:38 AM EDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1038 AM EDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             5 S INDEPENDENCE        36.54N 81.15W
05/11/2011  E1.00 INCH       ALLEGHANY          NC   LAW ENFORCEMENT

            ON HWY 21 NEAR NC/VA STATE LINE.

&&

TW
Local storm report, May 12, 11:06 AM EDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1106 AM EDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             4 ENE JEFFERSON         36.45N 81.40W
05/11/2011  E0.50 INCH       ASHE               NC   OTHER FEDERAL

0845 PM     HAIL             4 NNE JEFFERSON         36.48N 81.45W
05/11/2011  E1.00 INCH       ASHE               NC   PUBLIC

&&
Local storm report, May 12, 11:08 AM EDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1108 AM EDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             INDEPENDENCE            36.62N 81.15W
05/11/2011  E1.75 INCH       GRAYSON            VA   PUBLIC

            ON WEST MAIN STREET

0700 PM     HAIL             5 S INDEPENDENCE        36.54N 81.15W
05/11/2011  E1.00 INCH       ALLEGHANY          NC   LAW ENFORCEMENT

            ON HWY 21 NEAR NC/VA STATE LINE.

0700 PM     HAIL             3 NNE INDEPENDENCE      36.66N 81.13W
05/11/2011  E0.25 INCH       GRAYSON            VA   TRAINED SPOTTER

0705 PM     HAIL             INDEPENDENCE            36.62N 81.15W
05/11/2011  E0.88 INCH       GRAYSON            VA   LAW ENFORCEMENT

            LASTED UNTIL 720 PM

0708 PM     HAIL             3 NNE WHITETOP          36.64N 81.59W
05/11/2011  E1.00 INCH       GRAYSON            VA   TRAINED SPOTTER

0710 PM     HAIL             INDEPENDENCE            36.62N 81.15W
05/11/2011  E0.88 INCH       GRAYSON            VA   AMATEUR RADIO

0718 PM     HAIL             4 S INDEPENDENCE        36.56N 81.14W
05/11/2011  E0.75 INCH       ALLEGHANY          NC   TRAINED SPOTTER

0735 PM     HAIL             3 NW INDEPENDENCE       36.65N 81.19W
05/11/2011  E0.50 INCH       GRAYSON            VA   PUBLIC

            DIME SIZE HAIL

0755 PM     HAIL             5 WSW ELK CREEK         36.69N 81.27W
05/11/2011  M1.00 INCH       GRAYSON            VA   TRAINED SPOTTER

0820 PM     HAIL             MOUTH OF WILSON         36.58N 81.33W
05/11/2011  E1.00 INCH       GRAYSON            VA   PUBLIC

0839 PM     HAIL             4 E LANSING             36.50N 81.43W
05/11/2011  E1.00 INCH       ASHE               NC   PUBLIC

0845 PM     HAIL             4 NNE JEFFERSON         36.48N 81.45W
05/11/2011  E1.00 INCH       ASHE               NC   PUBLIC

0845 PM     HAIL             4 ENE JEFFERSON         36.45N 81.40W
05/11/2011  E0.50 INCH       ASHE               NC   OTHER FEDERAL

0915 PM     HAIL             5 S WEST JEFFERSON      36.33N 81.50W
05/11/2011  E0.25 INCH       ASHE               NC   AMATEUR RADIO

0915 PM     HAIL             5 W LANSING             36.50N 81.60W
05/11/2011  E0.25 INCH       ASHE               NC   AMATEUR RADIO

0915 PM     HAIL             WEST JEFFERSON          36.40N 81.50W
05/11/2011  E0.25 INCH       ASHE               NC   AMATEUR RADIO

&&
Special weather statement, May 12, 11:53 AM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1153 AM EDT THU MAY 12 2011

WVZ045-121645-
GREENBRIER WV-
1153 AM EDT THU MAY 12 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GREENBRIER COUNTY...

AT 1150 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF RICHWOOD...MOVING SOUTHEAST AT 15 MPH.

THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE. VERY HEAVY RAIN WILL
FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR LEONARD AROUND NOON...BEARTOWN STATE PARK
AROUND 1230 PM AND NEOLA AROUND 1245 PM.

LAT...LON 3822 8035 3811 8035 3805 8026 3804 8016
      3806 8011 3807 8001 3805 7997 3803 7997
      3784 8020 3812 8066 3826 8046
Local storm report, May 12, 1:42 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
142 PM EDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     HAIL             SW CLIFTON FORGE CITY   37.82N 79.83W
05/12/2011  E0.50 INCH       ALLEGHANY          VA   PUBLIC

&&

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 4:01 AM EDTSpecial Weather StatementRNKSummers29 min
May 12, 11:53 AM EDTSpecial Weather StatementRNKGreenbrier52 min
May 12, 2:35 PM EDTSpecial Weather StatementRNKMonroe55 min
May 12, 3:07 PM EDTSevere Thunderstorm WarningRNKMercer, Monroe, Summers53 min
May 12, 3:30 PM EDTSevere Thunderstorm WarningRNKMercer, Monroe60 min
May 12, 4:13 PM EDTSevere Thunderstorm WarningRNKMonroe, Summers62 min
May 12, 5:27 PM EDTFlash Flood WatchRNKMercer, Monroe, Summers5 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.